Heparin is an anticoagulant medication. This means that it helps to stop clots from forming in your blood.
It requires a prescription and has many uses in a hospital setting, including various off-label uses. Doctors use it to prevent new clots from forming or existing clots from growing. Doctors may use heparin to
Doctors might also use heparin to prevent clotting during certain procedures such as:
While doctors use heparin as an anticoagulant, it can sometimes have the opposite effect. Your blood can become hypercoagulable, meaning your blood clots too much. When this happens, it’s called heparin-induced thrombocytopenia (HIT).
Read on to learn more about HIT.
Heparin works by interrupting some of your body’s normal clotting mechanisms.
Platelets are cells in your blood that help form clots. When they’re not needed, platelets circulate through your bloodstream in an inactive state.
Certain molecules can activate your platelets, causing them to open their arm-like appendages and start bunching together. One of these activating enzymes is called thrombin.
Heparin can stop thrombin and other molecules from activating platelets. When heparin works the way doctors intend, your platelets have a smaller chance of being activated, preventing clots from forming or growing larger.
Sometimes, heparin will lead to HIT instead. There are
- Type 1 HIT is more common and usually less severe. You can sometimes continue taking heparin without complications.
- Type 2 HIT is caused by an immune reaction. Heparin can bind to a molecule called platelet factor 4 (PF4), and with type 2 HIT, your immune system makes antibodies to attack this pairing. The resulting interactions cause more platelets to become activated instead of less.
Type 2 HIT is the focus of this article.
Thrombocytopenia means that your platelet counts are very low. If you have HIT, your activated platelets form clots. Heparin and antibodies cover your remaining platelets and destroy them.
Doctors commonly use two versions of heparin: unfractionated heparin (UFH) and low-molecular-weight heparin (LMWH). UFH’s higher molecular weight and longer structure make it more likely to lead to HIT, but any type of heparin in any amount can cause HIT.
How common is heparin-induced thrombocytopenia?
Heparin remains one of the most commonly used anticoagulants more than a century after its discovery. Experts estimate that heparin use results in HIT between 0.1% and 5% of the time.
Anyone who takes heparin can have HIT.
HIT is more common in people ages 50 and older. If you’re over the age of 50, your risk of HIT will continue to increase as you age.
Research suggests that women are
- cardiopulmonary bypass
- vascular surgery
People taking heparin after trauma or any type of surgery — especially heart surgery — have a higher risk of having HIT.
Taking UFH has a higher risk of HIT associated with it than LMWH. Limited data show that using LMWH can lower the incidence of HIT by as much as 79%, but more research is still needed.
HIT is caused by your antibodies attacking heparin bound to PF4.
Your body doesn’t start making these antibodies until you’ve already started taking heparin. Antibodies are usually detectable about 4 days after you start taking heparin. Symptoms can begin between 5 and 14 days after heparin therapy begins.
If you’ve taken heparin recently (within 100 days), you might still have antibodies in your system. If you start taking heparin again, you can experience symptoms immediately.
Common symptoms of HIT
- sudden pain
- rashes, especially at the injection site
- shortness of breath
- chest pain
When to contact a doctor
Many people receiving heparin are already in the hospital. Tell your medical team about any symptoms you feel so they can monitor you for HIT.
If you’re taking heparin at home, call a doctor if you feel the symptoms of HIT within 2 weeks of starting treatment. This is especially true for symptoms at or near the injection site.
Doctors diagnose HIT by checking your blood for anti-PF4 antibodies. It can take several days to get the results from this test.
Another way to diagnose HIT is to check your platelet count. Ideally, a doctor will check your platelet count right before or shortly after you begin heparin to get a baseline number. If your platelet count drops too low overall, or too low compared with your baseline, you could have HIT.
Your doctor may also calculate something called a “4T” score during examinations. This score can help quickly predict your risk of HIT for your specific circumstances. If you have a high 4T score, your doctor may begin treatment before officially diagnosing HIT.
The first and most important treatment for HIT is to stop taking heparin immediately.
Heparin has other uses in a hospital setting. Nurses sometimes use heparin to flush out intravenous (IV) lines. Heparin-coated catheters are also common. If you have HIT, your medical team must also discontinue these secondary sources of heparin.
- direct oral anticoagulants
When you receive immediate care for HIT, your platelet counts will usually return to normal within about a week, and your anti-PF4 antibodies will be gone after 100 days. There aren’t any known long-term issues associated with HIT.
If left untreated, however, the immediate complications of HIT can be very serious.
Thrombosis (when a blood clot blocks a vein or artery) can happen in
Limb amputation is necessary in
For people with HIT who have taken warfarin, skin necrosis and gangrene are also potential risks.
It’s a good idea to list heparin as an allergy in the future after you’ve had HIT.
If you had HIT before or have taken heparin in the last 4 months, let your doctor know. Avoiding heparin is the best way to avoid HIT. Other anticoagulants might be an option.
Avoiding heparin isn’t always possible, though. LMWH may have a lower risk of HIT associated with it than UFH.
Because it takes about 5 days for anti-PF4 antibodies to accumulate in your body, using heparin for 4 days or fewer might help to avoid serious complications.
It’s best to voice your concerns and share your history with your doctor so they can help come up with the best solution for your medical needs.
Questions for your doctor
- How long will I be on heparin?
- Will I be on UFH or LMWH?
- Do I need a platelet count before starting heparin?
HIT is an immune reaction to heparin, an anticoagulant.
If you have HIT, your doctor will switch you from heparin to an alternative anticoagulant and monitor you for further issues.
With quick and appropriate treatment, HIT usually goes away without long-term complications.